Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Gray, ME

May 27, 2011Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 27, 2011, 6:55 PM EDT for Coos County, New Hampshire. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2011, 6:55 PM EDT (22:55 UTC)
Expired
May 27, 2011, 7:30 PM EDT
In force
35 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:24 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 27, 5:24 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
524 PM EDT FRI MAY 27 2011

.SYNOPSIS...
A WEAK TROUGH WILL SAG SLOWLY SOUTH ACROSS THE AREA LATE THIS
AFTERNOON BEFORE STALLING ALONG THE COAST TONIGHT. SOME OF THE
THUNDERSTORMS LATER THIS AFTERNOON MAY PRODUCE STRONG GUSTY
WINDS...HAIL..AND LOCALLY HEAVY RAINFALL. THE FRONT WILL PUSH BACK
NORTH AS A WARM FRONT ON SATURDAY. HIGH PRESSURE WILL TRY TO BUILD
IN SUNDAY FROM THE SOUTHEAST. A WEAK COLD FRONT WILL PUSH SOUTH TO
THE GULF OF MAINE ON MONDAY. HIGH PRESSURE WILL DOMINATE TUESDAY.
A COLD FRONT WILL SWEEP THROUGH NEW ENGLAND ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NO SIGNIFICANT CHANGES WITH LATEST FORECAST UPDATE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8PM FOR THE
ENTIRE COUNTY WARNING AREA OF WESTERN MAINE AND NEW HAMPSHIRE.

CONDITIONS WILL REMAIN FAVORABLE INTO THE EVENING FOR
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. AFTER MIDNIGHT
CONVECTION WILL DIMINISH TO SHOWERS. ALONG THE COAST SOME OCEAN
FOG MAY MAKE IT INTO THE COAST. BLENDED WITH MAV/MET GUID FOR
TEMPS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
LOW CLOUDS AND FOG WILL BURN OFF ALONG THE COAST...OTHERWISE A
WARM MOIST SOUTHERLY FLOW WILL DEVELOP THROUGH THE DAY AND INTO
SATURDAY NIGHT. SCATTERED SHOWERS AND AFTERNOON THUNDERSTORMS ARE
POSSIBLE WELL INLAND AND IN THE MTNS CLOSER TO THE PROXIMITY OF
WHERE A FRONTAL ZONE WILL BE SETTING UP ALONG OR JUST NORTH OF THE
CANADIAN BORDER. BLEND OF MAV/MET TEMPS. POPS OFF QPF WERE USED.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE TO THE EAST WILL ALLOW A SOUTHERLY FLOW TO RETURN ON
SUNDAY. SOUTHWEST FLOW ALOFT WILL BRING WARM TEMPERATURES TO THE
AREA...PROVIDED MARINE CLOUD COVER STAYS AWAY. SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE MAINLY UP TO THE NORTH NEAR A WEAK
STATIONARY FRONT. THE FRONT MAKES BETTER PROGRESS TO THE SOUTHEAST
ON MONDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG THE
FRONT THROUGH MOST OF THE FORECAST AREA ON MONDAY. AHEAD OF THE
FRONT...TEMPERATURES WILL WARM SIGNIFICANTLY INTO THE MID TO UPPER
80S. THE FRONT WILL CLEAR THE COAST MONDAY NIGHT.

DRIER AND COOLER CONDITIONS EXPECTED BEHIND THE FRONT FOR TUESDAY
AS HIGH PRESSURE BUILDS OUT OF CANADA AND THROUGH NORTHERN NEW
ENGLAND. RETURN SOUTHERLY FLOW BEGINS TUESDAY NIGHT AS THE NEXT
FRONTAL SYSTEM APPROACHES FROM THE WEST. THIS FRONT WILL CROSS THE
AREA ON WEDNESDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AS IT
MOVES THROUGH.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR TO IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
THE REST OF THE AFTERNOON AND INTO TONIGHT. SOME THUNDERSTORMS MAY
BE SEVERE INTO THE EARLY EVENING. LATER TONIGHT FOG WILL ONCE
AGAIN DEVELOP OFFSHORE AND MOVE INTO COASTAL AREAS REDUCING VSBY
TO LIFR CONDITIONS ALONG COASTAL AREAS. ON SATURDAY CONDITIONS WILL
IMPROVE TO VFR OVER INLAND AREAS WHILE ALONG THE IMMEDIATE COAST
THE DAY WILL START AS IFR IN FOG/LOW CLOUDS BUT EVENTUALLY BECOME
VFR BY AFTERNOON. SCATTERED SHOWERS WILL ONCE AGAIN OCCUR WELL
INLAND BRIEFLY REDUCING VISIBILITY TO MVFR.

LONG TERM...SOUTHERLY FLOW WILL KEEP A CHANCE FOR LOW CLOUDS AND
FOG ALONG THE COAST THROUGH SUNDAY MORNING. OTHERWISE CONDITIONS
WILL STAY PRIMARILY VFR. THERE WILL BE A CHANCE OF THUNDERSTORMS
ON MONDAY AND WEDNESDAY.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
WITH THE TROPICAL LIGHT SOUTH FLOW THROUGH SATURDAY WINDS AND SEAS
SHOULD REMAIN BELOW SCA CRITERIA...SOME SWELLS MAY REACH THE 5 FT
THRESHOLD LATE SATURDAY INTO SATURDAY NIGHT. RESTRICTED VSBY IN
FOG WILL CONTINUE TO BE A PROBLEM TONIGHT THOUGH SATURDAY NIGHT.

LONG TERM...
SOUTHERLY FLOW ON SUNDAY MAY BE STRONG ENOUGH TO KICK UP WAVES OF
5 TO 7 FT. OTHERWISE WINDS AND SEAS REMAIN LIGHT.

&&

.FIRE WEATHER...
FIRE DANGER WILL REMAIN LOW AS GREEN UP CONTINUES. HIGH HUMIDITY
ALONG WITH SHOWERS AND THUNDERSTORMS EXPECTED THROUGH SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...ST. JEAN
Hazardous weather outlook, May 27, 2:24 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT FRI MAY 27 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-281830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
224 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-281830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
224 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 27, 1:46 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
146 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             LISBON                  44.21N  71.91W
05/26/2011  E1.00 INCH       GRAFTON            NH   LAW ENFORCEMENT

            LISBON POLICE

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1100034

CURTIS
Local storm report, May 27, 2:42 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
242 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     STARK                   44.60N  71.41W
05/26/2011                   COOS               NH   TRAINED SPOTTER

            TWO TREES DOWN ON PRIVATE PROPERTY

&&

EVENT NUMBER GYX1100035

MPK
Special weather statement, May 27, 4:39 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
439 PM EDT FRI MAY 27 2011

MEZ007-008-272115-
NORTHERN FRANKLIN-NORTHERN OXFORD-
439 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 515 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHEAST OF SOUTH ARM...OR
ABOUT 11 MILES SOUTH OF RANGELEY...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SOUTH ARM...MADRID...
REDINGTON AND PHILLIPS THROUGH 515 PM EDT.

HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4504 7040 4477 7027 4473 7089 4481 7094

LEGRO
Special weather statement, May 27, 5:33 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT FRI MAY 27 2011

MEZ008-009-272200-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
533 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 600 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF STRATTON...OR ABOUT
5 MILES SOUTHEAST OF EUSTIS...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRATTON...EUSTIS...
FLAGSTAFF LAKE AND THE FORKS THROUGH 600 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN
BE EXPECTED.

LAT...LON 4547 7033 4538 6987 4510 7030 4517 7054

LEGRO
Special weather statement, May 27, 5:40 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
540 PM EDT FRI MAY 27 2011

MEZ012-NHZ002>004-272230-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD-
540 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY...
CARROLL COUNTY AND GRAFTON COUNTY THROUGH 630 PM EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF FRANCONIA NOTCH STATE
PARK...OR ABOUT 8 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 30
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
FRANCONIA NOTCH STATE PARK...TWIN MOUNTAIN...CRAWFORD NOTCH STATE
PARK...CRAWFORD NOTCH...CARROLL...MOUNT WASHINGTON...PINKHAM NOTCH...
RANDOLPH...GORHAM AND MOOSE BROOK STATE PARK THROUGH 630 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4458 7122 4439 7099 4405 7157 4418 7174

ST. JEAN
Special weather statement, May 27, 6:25 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT FRI MAY 27 2011

MEZ007-008-NHZ001-002-272315-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS-
625 PM EDT FRI MAY 27 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...COOS COUNTY AND
FRANKLIN COUNTY THROUGH 715 PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM MIDDLE DAM
TO 5 MILES SOUTHWEST OF UPTON...OR ALONG A LINE EXTENDING FROM 20
MILES SOUTHWEST OF RANGELEY TO 14 MILES NORTH OF BERLIN...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND MIDDLE DAM...UPTON...SOUTH ARM AND BYRON THROUGH 715 PM
EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4498 7042 4469 7058 4464 7097 4463 7119
      4482 7099

ST. JEAN

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:36 PM EDTSevere Thunderstorm WarningGYXOxford39 min
May 26, 9:09 PM EDTAreal Flood AdvisoryGYXOxford3 hr
May 26, 9:16 PM EDTSpecial Weather StatementGYXOxford44 min
May 26, 9:23 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford37 min
May 26, 11:24 PM EDTFlash Flood WarningGYXOxford6 hr
May 27, 1:24 AM EDTFlash Flood WarningGYXFranklin, Somerset3 hr
May 27, 4:39 PM EDTSpecial Weather StatementGYXFranklin36 min
May 27, 5:14 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset46 min
May 27, 5:33 PM EDTSpecial Weather StatementGYXSomerset27 min
May 27, 6:19 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset41 min
May 27, 6:25 PM EDTSpecial Weather StatementGYXOxford50 min
May 27, 6:57 PM EDTSevere Thunderstorm WarningGYXSomerset33 min
May 27, 7:14 PM EDTSpecial Weather StatementGYXFranklin31 min
May 27, 7:19 PM EDTSpecial Weather StatementGYXFranklin26 min
May 26, 8:02 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton43 min
May 26, 9:29 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton46 min
May 26, 11:29 PM EDTSevere Thunderstorm WarningGYXCoos46 min
May 27, 12:22 AM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan53 min
May 27, 1:39 PM EDTRiver Flood WarningGYXCoos15 hr
May 27, 1:39 PM EDTRiver Flood WarningGYXCoos38 hr
May 27, 1:39 PM EDTRiver Flood WarningGYXGrafton15 hr
May 27, 1:39 PM EDTRiver Flood WarningGYXGrafton, Sullivan15 hr
May 27, 5:40 PM EDTSpecial Weather StatementGYXCoos50 min
May 27, 6:40 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton35 min
May 26, 8:55 PM EDTSpecial Weather StatementGYXCaledonia50 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.